The recommendation is that all over the counter medicines that contain codeine should become available via-prescription only.

On 1st October 2015, Australia's medicines regulator the Therapeutic Goods Administration published an interim decision on a proposal to up-schedule codeine. The decision is made due to a consistent increase in overdose cases, ongoing problematic use and possible adverse effects that can occur with codeine use. Codeine is an opioid pain reliever used to treat mild to moderately severe pain. It is also available in combination with other medications such as aspirin, ibuprofen, or paracetamol.

Following a review of the application from the Advisory Committee on Medicines Scheduling (ACMS), a final decision will be made in late November 2015. If this recommendation is followed it will not become effective until 1st of June 2016 to give people who use codine time to make changes to implement this new law.

This re-scheduling will have a number of effects on both people who prescribe codine and community that may: 

  • Reduce the potential for harm - particularly in paracetamol/ibuprofen products (complications due to overdose)
  • Reduce the potential for abuse
  • Prevent ease of access to an opioid,  which may see patients seek other low risk medications or further medical advice
  • Increase monitoring or use as it’s not currently possible for pharmacists to supervise and control safe use of low dose codeine.
  • Increase bookings to see GP services, which may be cost prohibitive.
  • Potentially increase presentations at hospital emergency departments if a person is unable to see a GP on demand.
  • Become an issue for those in rural areas being able to access medication.
  • Increase the price of other medication which contains codeine.
  • Lower quality of life for those with chronic pain.

For young people who use codeine for varying reasons, many may not be aware of these changes and will need to be a given a heads up.

Harm Min Tips for Young People using Codeine

  • Inform young people who use codeine regularly that changes are afoot in availability. Now could be a good time to consider opiate replacement or weaning off the drug itself.
  • Be prepared for some young people to consider switching to other opiates. Have the conversation before this happens and give them good information about using safely.
  • Codeine is sedating and death from overdose is a real risk. If the brand and dose a young person usually used is coming off the market, support the young person to research comparable doses (and not just assume that all pills are equal. As with any new substance, remind them to try a little before trying more.
  • If a young person you work with plans to stockpile current medication in anticipation of the changes, safe storage is crucial. Discuss the risks / benefits of having a large amount of medication readily on hand.
  • As always, remind young peopl to use in a safe environment with someone sober
  • Any young person experiencing problems with breathing or drowsiness should seek urgent medical help.

For more information try this link or contact YoDAA